Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2017, 4:04 PM EDT for Beaufort County, Hyde County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 4:04 PM EDT (20:04 UTC)
- Expired
- May 20, 2017, 4:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 86 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:05 PM EDT | HAIL 0.75 | 2 E Pantego, NC | DIME-SIZED HAIL NEAR PANTEGO. |
| May 20, 4:19 PM EDT | TSTM WND GST 64 | 2 E Pantego, NC | PUBLIC REPORT OF 64 MPH WIND GUST MEASURED ON PERSONAL WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
408
WUUS52 KMHX 202004
SVRMHX
NCC013-095-202045-
/O.NEW.KMHX.SV.W.0007.170520T2004Z-170520T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
404 PM EDT SAT MAY 20 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Western Mainland Hyde County in eastern North Carolina...
Northeastern Beaufort County in eastern North Carolina...
* Until 445 PM EDT
* At 404 PM EDT, a severe thunderstorm was located over Ponzer, or 23
miles southeast of Plymouth, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Belhaven, Sladesville, Scranton, Ponzer and Swan Quarter Ferry
Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3532 7628 3536 7670 3567 7663 3567 7639
TIME...MOT...LOC 2004Z 353DEG 20KT 3557 7651
HAIL...1.00IN
WIND...60MPH
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:53 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 20, 2:53 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 253 PM EDT Sat May 20 2017 .SYNOPSIS... A weak cold front will push south through the area late today, then return north as a warm front Sunday night. A period of unsettled weather begins Monday and lasts through midweek as several low pressure areas move through the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1130 AM Saturday...quick update for warmer temps on northern Outer Banks next 1-2 hours until front pushes through. /Previous discussion/ As of 10 AM Sat...Am getting a bit more concerned for isolated severe thunderstorm threat late this afternoon, as latest meso model suite have a bit more instability developing with delayed fropa later today. A few strong to potentially damaging downburst wind gusts possible due to the high cape vals and relatively low wind shear. May get some marginally severe hail as well. SPC has upgraded to a marginal risk for severe with best threat mainly after 3 pm. Previous discussion...As of 725 AM Saturday...No major changes for this update as skies will be partly to mostly sunny skies through the morning before clouds increase this afternoon. Most of the high- resolution models indicate scattered thunderstorms to move into eastern NC during the early afternoon and continue into this evening, although most recent runs have backed off a bit on the overall coverage of convection. Instability is pretty robust with forecast surface- based CAPE values in the 2000-4000 J/kg range with LI's down around -6 to -8. Main forcing will occur ahead of cold front dropping south into the region today with a mid-level shortwave to cross the area during the afternoon. Latest SPC guidance has eastern NC in only general thunder, but would not be surprised to see a few strong storms develop in the heat of the day ahead of the front. Have kept PoPs in the chance to high chance range through early evening. Highs today will be warm, around 80 Outer Banks to mid 80s south coast to around 90 over the central zones. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... As of 420 AM Saturday...Weak cold-air advection will kick in behind the front tonight. Will see some thunderstorms lingering over the southern zones through about midnight with showers to the north as more stable air and lower stratus clouds work into the northern and central portions of the region. Will hang on to low PoPs over the far southern zones through most of the night. Low temperatures area- wide will be in the low/mid 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 3 AM Sat...A cold front will stall near the NC coast on Monday, and allow a series of low pressure systems to travel along it though mid week and provide rounds of rain and thunderstorms. A deep upper trough will approach the region on Wednesday, with a strong surface low developing somewhere over the southern Appalachians. Occluded/cold front finally pushes through Eastern NC late Thursday with cooler and drier weather expected for Friday. Sunday...NE/NNE flow on the north side of the front will cause considerable cloudiness to develop and keep temperatures relatively cool. This is especially true over NE NC including the NOBX where high temperatures will only reach the low to mid 70s. Further to the SW, where a bit more sunshine will peak through the clouds, temps will climb into the low 80s. A warm front will lift north through Eastern NC Sunday evening, and bring with it a chance for showers and thunderstorms. Monday through Wednesday...A fairly complicated and uncertain period is expected for most of the work week. A cold front is expected to approach from the west Monday and will provide widespread showers and thunderstorms by early afternoon. Rounds of rain continue overnight as the front stalls along the NC coast. Soaking rain will persist on Tuesday with the front sitting over Eastern NC. Have increased PoPs to likely for most of Tuesday with better model agreement. More of the same is expected on Wednesday with continued rounds of rain and embedded thunderstorms. Thinking as of now, that Tuesday will have the best chance for strong to severe thunderstorms to develop, as there could be decent CAPEs 1000- 2000 J/kg, with 0-6 km wind shear 30-40 knots. Shear increases Wednesday, but CAPE will become limited, leading to a possible high- shear-low-CAPE scenario. High temperatures during this period will be mostly in the upper 70s and low 80s, with Monday being the warmest day. Thursday and Friday...Model solutions diverge a bit on Thursday, with the GFS developing a strong cut-off low over Kentucky, and the EC taking the low over south central Virginia in a more progressive solution. GFS has a dry slot over the region as a result of the strong and mature low pressure system, and the EC keeps the front just off the coast for most of Thursday leading to more rain chances. Have maintained chance PoPs for Thursday as a result. Cooler and drier weather is expected for Friday as the upper trough moves off the coast. Low temps through the long term will range from the mid 60s to low 70s through Wednesday morning. Thursday and Friday morning will be a but cooler with upper 50s/low 60s expected inland and mid 60s expected along the coast. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Short Term /through 18Z Sunday/... As of 145 PM Saturday...VFR conditions should prevail most of afternoon but due expect period of sub-VFR with scattered TSTMs moving NNE-SSW across TAF sites 21-01Z. Behind the cold front this evening, lower stratus expected to develop with frontal inversion and NE winds around 10 KT, with CIGs lowering to IFR 03Z-06z. CIGs slowly improving to MVFR around 15Z Sunday. widespread MVFR and perhaps IFR is likely to form given low- level inversion and cooler northeast flow. Long Term /Sunday through Wednesday/... As of 4 AM Sat...Mostly VFR conditions expected through Monday afternoon. Most of the remaining period will be plagued with rain showers and occasional thunderstorms as a cold front stalls over the region through Wednesday, leading to some MVFR/IFR conditions. && .MARINE... Short Term /Today and Tonight/... As of 1000 AM Saturday...updated POPs/WX for this afternoon into evening per Near Term discussion. /Previous discussion/ As of 725 AM Saturday...Winds remain SW at 10-15 knots with seas 2-3 feet along the coastal waters. Anticipate SW winds through the morning before winds gradually start to veer to NE behind cold front later today into tonight. May see an uptick to 15-20 knots after dark as weak cold-air advection kicks in behind the front. Latest local NWPS/SWAN initialized well for seas and expect 2-3 foot seas today to increase to 3-5 feet tonight, with a solid 5 feet over the far northern waters as winds increase behind cold front after midnight. Long Term /Sunday through Wednesday/... As of 4 AM Sat...Winds will be out of the NNE around 10 knots most of Sunday before a warm front lifts north through the coastal waters Sunday night. Winds turn S around 10 knots behind the front and veer to the SW and strengthen 15-20 knots for Monday. A cold front will stall around the NC coast late Monday, and there is much uncertainty exactly where the front will stall. Nevertheless, south of the front winds will be gusty out of the SW 10 to 20 knots, and north of the front winds will be out of the NW/W around 10 knots. The front will remain stalled through Wednesday when most the waters will become SW and winds increase 20 to 25 knots. Seas will be mostly 3 to 5 feet until Wednesday, when seas increase to 5 to 8 feet. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...CTC NEAR TERM...JBM/TL SHORT TERM...CTC LONG TERM...SGK AVIATION...JBM/SGK MARINE...CTC/SGK
Hazardous weather outlook, May 20, 2:30 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 230 PM EDT Sat May 20 2017 NCZ029-044-045-079>081-090>095-098-104-211830- Martin-Pitt-Washington-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir- Jones-Craven-Pamlico-Carteret-Onslow-Outer Banks Hyde- 230 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely across most of the area this afternoon into early evening as a cold front pushes into the area from the north. There is a marginal threat that a few storms could be severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-047-103-211830- Tyrrell-Mainland Dare-Outer Banks Dare- 230 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 3:01 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
301 PM EDT SAT MAY 20 2017
NCZ081-202000-
Mainland Hyde-
301 PM EDT SAT MAY 20 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE
COUNTY...
At 300 PM EDT, strong thunderstorms were clustered near Fairfield, or
26 miles south of Williamston, moving southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Sladesville, Swindell Fork, Scranton, Fairfield, Ponzer, Gull Rock
and Swan Quarter Ferry Terminal.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3520 7619 3552 7665 3553 7662 3554 7664
3555 7668 3557 7665 3556 7665 3554 7663
3555 7659 3553 7656 3554 7653 3554 7649
3556 7647 3562 7659 3570 7635 3567 7628
3561 7629 3560 7621 3564 7619 3550 7579
TIME...MOT...LOC 1900Z 310DEG 10KT 3549 7623
TLSpecial weather statement, May 20, 3:18 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
318 PM EDT SAT MAY 20 2017
NCZ045-202015-
Washington-
318 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...
At 317 PM EDT, a strong thunderstorm was located over Roper, or near
Plymouth, moving southeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Plymouth, Roper, and Phelps Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3584 7637 3579 7640 3570 7640 3570 7653
3558 7653 3571 7665 3582 7679 3596 7664
TIME...MOT...LOC 1917Z 311DEG 11KT 3584 7664
TLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:01 PM EDT | Special Weather Statement | MHX | Hyde | 59 min |
| May 20, 3:18 PM EDT | Special Weather Statement | MHX | Washington | 57 min |
| May 20, 4:10 PM EDT | Special Marine Warning | MHX | 65 min | |
| May 20, 4:42 PM EDT | Special Marine Warning | MHX | 33 min | |
| May 20, 4:42 PM EDT | Special Weather Statement | MHX | Beaufort, Pamlico, Pitt | 63 min |
| May 20, 5:02 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 26 min |
| May 20, 5:15 PM EDT | Special Marine Warning | MHX | 15 min | |
| May 20, 6:03 PM EDT | Special Marine Warning | MHX | 87 min | |
| May 20, 6:07 PM EDT | Special Weather Statement | MHX | Carteret | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.